These days, it seems almost any problem can be solved with a pill. High blood pressure? Take beta blockers. Asthma? Try steroids. Feeling sick? Start a round of antibiotics.
But some doctors argue that all these pills could be actually be working against you – and leading to weight gain.
Known as iatrogenic – or drug-induced – obesity, it’s a condition that many Americans suffer from and may not even know it.
“In my practice, we end up seeing people who are obviously quite heavy and start to notice trends,” Dr. John Morton, director of bariatric surgery at Stanford Hospital & Clinics, told FoxNews.com. “Many of them are taking a lot of different medications that make it much, much harder to lose weight through traditional diet and exercise.”
According to Morton, various prescriptions can lead to weight gain through a number of different mechanisms. Here are some of the classes of medications that could be causing you to pile on the pounds:
1. Steroid medications: Steroids, which are used to treat autoimmune diseases like lupus or asthma, can slow down the metabolism and lead to extra deposits of fat on the body – especially around the abdomen. “It’s pretty common on average to see anywhere from 20 to 40 pounds of weight gain,” Morton said.
2. Antidepressants: Antidepressants can lead to weight gain by affecting your appetite, according to Morton. “Emotion and mood are closely linked to weight and appetite – they’re very closely intertwined,” he said. “It stands to reason that if you try to adjust one, the other might be affected.” Antihistamines for allergies, Morton added, may also have a similar effect on appetite.
3. Insulin: While life-saving in many cases, insulin can increase hunger and weight gain in diabetics – which could in turn increase their need for more insulin. “It’s a vicious cycle,” Morton said.
4. Beta blockers and statins: Used to treat high blood pressure, glaucoma and migraines, beta blockers can work against you by bringing down your energy level and making it harder to work out. Similarly, statins (for cholesterol) can lead to muscle cramps and limit exercise.
5. Antibiotics: “We’ve seen in the farming industry, they give antibiotics to animals to help them gain weight,” Morton said. “The theory is, these medications disturb the gut bacteria.” He added the antibiotic effect is likely a cumulative one. “In a study looking at kids who have had ear infections over time, the ones who took the most antibiotics were the most likely to become obese. It’s not a smoking gun, but it makes you think about rampant antibiotic use,” he said.
While most of these medications are associated with modest amounts of weight gain – five to 20 pounds, depending on the type of medicine – taking multiple prescriptions at once could compound the problem.
Morton cited one of his own patients, a 12-year-old girl, as the “poster child” for iatrogenic obesity. Jena Graves was a happy, healthy pre-teen until 2005 when she was diagnosed with lupus. Doctors put her on steroids to treat the disease, which led her to gain more than 150 pounds over a period of five years.
Because of her weight gain, Graves also developed insulin-resistant diabetes, hypertension, incontinence, shortness of breath and a condition called pseudotumor cerebri, in which a person’s body exhibits symptoms similar to having a large brain tumor. She was on more than 30 prescription medications and eventually had to undergo bariatric surgery to take off the weight.
“In retrospect, a little more focus and restraint by her doctors would have lessened [Graves’] weight gain and allowed her to mature appropriately,” Morton said, adding that as a pre-teen yet to go through puberty, Graves was especially at risk for weight problems from all her medications. People in their 40s transitioning to middle-age are also at high risk for weight gain from prescription drugs, because of their slowing metabolisms.
Most of the time, instead of turning to a pill right away, physicians should make more of an effort to coach their patients on lifestyle changes like diet and exercise, Morton said.
“For a lot of these patients, just by losing five to 10 percent of their body weight, they may not even need medications,” he said. “[Doctors] need to start looking at the issue of weight gain with prescription medication, and monitor their patients’ weights if they are put on a new medication.”
As for patients, Morton stressed the first step is awareness.
“If you’re being put on a medicine for the first time, ask if it can lead to weight gain,” he advised. “Also, ask how long you’re going to be on the medication or if there are any alternatives. A lot of time patients are put on medications and just stay on them. There’s no end date or shelf-life.”